Arkansas, 2023

Hail and Damaging Winds in Arkansas, July 1 to 5, 2023

July 1 to 5, 2023 · NWS LZK · 7 events in 6 counties and zones

In early July there were significant reports of hail, damaging wind, and flash flooding. The month got off to a quick start with golf ball size hail just east of Omaha (Boone County) on the 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

In early July there were significant reports of hail, damaging wind, and flash flooding. The month got off to a quick start with golf ball size hail just east of Omaha (Boone County) on the 1st. On the 5th, there was a 62 mph wind gust measured at Newport (Jackson County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 1, 11:28 AM CST, 15 minutes earlier.

Area forecast discussion, Jul 1, 11:28 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1228 PM CDT Sat Jul 1 2023

...New AVIATION...

.SHORT TERM...
(Today through Sunday Night )
Issued at 322 AM CDT Sat Jul 1 2023

Upper level high pressure will shift eastward today along the Gulf
Coast as an upper trough moves into the Plains. Tonight the upper
trough moves into the Midwest and the high weakens along the Gulf
Coast. The upper trough moves through the Great Lakes Sunday and
into the northeast Sunday night. An upper ridge strengthens over the
desert southwest during the weekend.

High pressure will continue over the area today but will be shifting
east with hot and humid conditions. High temperatures will reach the
upper 80s to near 100 degrees today. Heat indices will be dangerous
in the 105 to 115 degree range. A Heat Advisory and an Excessive
Heat Warning will continue today in central and eastern section
respectively. A cold front will approach from the west tonight and
bring an increased chance of showers and thunderstorms in the north
and west today and more widespread on Sunday. Highs Sunday will be a
couple of degrees cooler in most locations, upper 80s to upper
90s.

&&

.LONG TERM...
(Monday through Friday)
Issued at 322 AM CDT Sat Jul 1 2023

To begin, the synoptic pattern will feature an expansive ridge over
the Desert SW, closed low over S-Cntrl Canada, and open wave trough
along the Canadian/U.S. borders. Resultant upper winds over the
nations mid-section will be WNWrly meanwhile at the surface, high
pressure is expected to reside over the Upper MS Valley. Looking
regionally, a stalled/washed out frontal boundary is expected to be
draped across the state.

The chances for showers and thunderstorms are anticipated nearly
every day across at least portions of the state. Tuesday and
Thursday are expected to bring the greatest chances and best
coverage of precipitation through the upcoming work week. On
Tuesday, a weak shortwave trough should traverse the region. The
combination mesoscale lift via the shortwave, warm temperatures, and
a moist air mass (thanks to Srly flow) should lead to better
coverage of showers and thunderstorms. While CAPE will be plentiful,
the overall flow pattern will be weak therefore any strong to severe
storms will be more isolated in nature. Damaging winds would be the
main thunderstorm hazard.

Heading into Thursday, the overall upper pattern will remain similar
to Monday, however each upper feature will progress Ewrd just a bit.
This will still promote WNW flow across AR. Another upper level
disturbance is expected to move across the region, promoting
additional showers and thunderstorms along and ahead of weak cold
front. Given the persistent WNW flow, the frontal boundary should
push into portions of AR before becoming nearly stationary. The
boundary will be responsible for additional convection on Friday,
then the front is expected to dip into Srn AR with most of Cntrl/Nrn
AR drying out Friday night.

QPF through the period could potentially add up to a couple inches
across portions of AR, with lower amounts mixed in here and there.
Since rainfall will be scattered over a several day period, the risk
for flash flooding appears minimal. Temperatures should be more
pleasant with increased cloud coverage and rain cooled air during
the daytime. Expect highs to range from the upper 80s to low/mid
90s. Heat index values should generally be in the 95 to 105 degree
range which will feel nice compared to the 110 to 120 apparent
temperatures of late.

&&

.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Sat Jul 1 2023

Through 00z, greatest coverage of TSRA will be across the northern
quarter of the county warning area. A southwesterly surface flow
of 10kts will prevail through 00z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     97  74  93  72 /  30  30  40  20
Camden AR         96  75  94  72 /  10  10  40  30
Harrison AR       91  69  90  68 /  40  40  30  10
Hot Springs AR    97  74  94  72 /  10  20  50  20
Little Rock   AR  98  77  96  75 /  10  20  40  20
Monticello AR     99  79  96  75 /   0  10  30  30
Mount Ida AR      95  72  92  69 /  10  20  50  30
Mountain Home AR  92  70  91  69 /  40  40  40  10
Newport AR        97  76  93  73 /  20  20  40  20
Pine Bluff AR     98  77  95  73 /  10  20  40  30
Russellville AR   97  73  95  72 /  20  20  40  20
Searcy AR         97  75  94  72 /  10  20  40  20
Stuttgart AR      97  77  95  74 /  10  10  40  30

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for ARZ006-014-015-024-
031-032-039-042>044-053>055-062-063-066>068-122-123.

Excessive Heat Warning until 8 PM CDT this evening for ARZ007-
008-016-017-025-033-034-045>047-056-057-064-065-069.

&&

SHORT TERM...51
LONG TERM....70
AVIATION...55
Hazardous weather outlook, Jul 1, 2:39 AM CST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
339 AM CDT Sat Jul 1 2023

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-021000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
339 AM CDT Sat Jul 1 2023

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Expect dangerous hot and humid conditions to continue for today.
An Excessive Heat Warning continues over much of the east
with a Heat Advisory over the northeast, central and south central
sections. Heat indices will reach 105 to 115 degrees today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms are expected to return on Sunday, which
will continue through much of the upcoming work week. While the
potential for strong to severe weather is fairly low through the
week, any strong/severe storms that develop may pose a damaging wind
threat. Temperatures and corresponding heat index values are
expected to be lower owing to increased cloud cover and widespread
rain-cooled air.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

51/70

In the hours before

Special weather statement, Jul 1, 11:02 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1202 PM CDT Sat Jul 1 2023

ARZ025-011745-
Jackson AR-
1202 PM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of east central Jackson
County through 1245 PM CDT...

At 1202 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jacksonport, or over Newport, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newport...                        Tuckerman...
Diaz...                           Grubbs...
Jacksonport...                    Campbell Station...
Amagon...                         Stegall...
Erwin...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3554 9137 3564 9136 3564 9132 3565 9132
      3565 9134 3566 9134 3567 9135 3567 9134
      3568 9135 3569 9134 3581 9103 3557 9104
TIME...MOT...LOC 1702Z 246DEG 19KT 3562 9128

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

69
Special weather statement, Jul 1, 11:15 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1215 PM CDT Sat Jul 1 2023

ARZ008-011745-
Randolph AR-
1215 PM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of northeastern
Randolph County through 1245 PM CDT...

At 1215 PM CDT, Doppler radar was tracking a strong thunderstorm over
Attica, or near Pocahontas, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pocahontas...                     Reyno...
Maynard...                        Biggers...
Attica...                         Elkins Park...
Middlebrook...                    Ingram...
Hamil...                          Stokes...
Engelerg...                       Brockett...
Pitman...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
eastern Arkansas.

&&

LAT...LON 3648 9077 3644 9078 3643 9077 3643 9076
      3642 9077 3641 9075 3630 9075 3623 9107
      3638 9112 3650 9084 3650 9078
TIME...MOT...LOC 1715Z 246DEG 24KT 3634 9095

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

69
Special weather statement, Jul 1, 11:17 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1217 PM CDT Sat Jul 1 2023

ARZ103-011745-
Boone County Except Southwest AR-
1217 PM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of northwestern Boone
County through 1245 PM CDT...

At 1217 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Roberson Hollow, or 13 miles northwest of Harrison,
moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Omaha...                          Willis...
Myrtle...                         Roberson Hollow...
Self...                           Alpena...
Crumpler Subdivision...           New Hope in Boone County...
Burlington...                     Ridgeway...
Bull Shoals Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Arkansas.

&&

LAT...LON 3650 9297 3637 9297 3629 9330 3650 9330
TIME...MOT...LOC 1717Z 243DEG 30KT 3637 9329

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

69
Special weather statement, Jul 1, 11:29 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1229 PM CDT Sat Jul 1 2023

ARZ014-024-011800-
Stone AR-Cleburne AR-
1229 PM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of southeastern Stone
and northern Cleburne Counties through 100 PM CDT...

At 1229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greers Ferry, or 9 miles east of Fairfield Bay, moving northeast at
20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greers Ferry...                   Concord...
Higden...                         Ben...
Edgemont...                       Prim...
Drasco...                         Wolf Bayou...
Hill Creek Recreation Area...     Brewer...
Woodrow...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Arkansas.

&&

LAT...LON 3566 9180 3557 9220 3566 9223 3581 9194
TIME...MOT...LOC 1729Z 239DEG 20KT 3565 9210

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

69
Special weather statement, Jul 1, 11:39 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1239 PM CDT Sat Jul 1 2023

ARZ008-011815-
Randolph AR-
1239 PM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of northeastern
Randolph County through 115 PM CDT...

At 1239 PM CDT, Doppler radar was tracking a strong thunderstorm near
Biggers, or 10 miles northeast of Pocahontas, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Reyno...                          Maynard...
Biggers...                        Stokes...
Engelerg...                       Elkins Park...
Pitman...                         Brockett...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
eastern Arkansas.

&&

LAT...LON 3648 9077 3644 9078 3643 9077 3643 9076
      3642 9077 3641 9075 3632 9075 3630 9093
      3641 9097 3650 9078
TIME...MOT...LOC 1739Z 247DEG 17KT 3637 9083

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

69

The radar

The Springfield radar (KSGF), 89 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Boone

When
July 1, 11:43 AM CST
Where
Boone County, 3.33 mi W of Lowry
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.470, -93.110

Thunderstorm Wind, Cleburne

When
July 1, 2:05 PM CST
Where
Cleburne County, 1.32 mi ESE of Higden
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.560, -92.200

Large pine trees were blown down.

Thunderstorm Wind, Montgomery

When
July 3, 3:25 PM CST
Where
Montgomery County, Story
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.700, -93.520

Trees were blown down in Story.

Thunderstorm Wind, Garland

When
July 3, 4:45 PM CST
Where
Garland County, Hot Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.500, -93.050

A tree was blown down along Hot Springs Creek.

Thunderstorm Wind, Baxter

When
July 5, 12:20 PM CST
Where
Baxter County, 0.69 mi N of Mountain Home
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.340, -92.380

A few trees were blown down across Mountain Home.

Thunderstorm Wind, Montgomery

When
July 5, 1:30 PM CST
Where
Montgomery County, 1.38 mi S of Mt Ida
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.530, -93.630

Several trees were blown down south of Mt. Ida.

Thunderstorm Wind, Jackson

When
July 5, 3:29 PM CST
Where
Jackson County, 0.69 mi N of Newport Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.640, -91.180

The Newport ASOS measured a 62 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120105, 1120106, 1120107, 1120108, 1120110, 1120111, 1125274.